Tribune Print Share Text

Ask the health expert

Created date

March 22nd, 2011

Erickson Living health and wellness experts can be found at Erickson Living communities all over the U.S. This month our expert is Janice Gable, M.D., Medical Director Greenspring, Springfield, Va. Dr. Gable graduated from Northwestern University in Evanston, Ill. She earned her medical degree from Indiana University School of Medicine in Indianapolis and completed an internship at Lutheran General Hospital in Park Ridge, Ill. Gable is board certified in family practice and geriatrics. She joined Greenspring in June 2005.

' Please note: The following questions were submitted by readers. The answers are intended for general information purposes and should not replace your doctor s medical advice. QI m 74 years of age and in reasonably good health except my HDL cholesterol is low. My doctor put me on niacin supplements, but the side effects were intolerable. Any suggestions? A. Niacin, also called vitamin B3, has long been used to increase blood levels of high-density lipoprotein (HDL). HDL cholesterol ( good cholesterol) helps sweep up low-density lipoprotein (LDL), or bad cholesterol, in your bloodstream. Having a low HDL may increase your risk of heart disease and stroke. For some people, taking niacin supplements can cause side effects like headaches, nausea, blurred vision, diarrhea, fast heartbeat, or itching and burning of the skin. But niacin is also found (although in lesser amounts than supplements) in many foods such as dairy products, lean meats, poultry, fish, nuts, eggs, and enriched breads and cereals. Choosing low fat options from this list can help you get needed niacin without causing side effects. Talk to your doctor about other strategies for increasing your HDL, like decreasing the cholesterol and fat in your diet, increasing your physical activity, or taking other cholesterol-lowering medications.

Comments